Multiple drug interactions with cyclosporine in a heart transplant patient

Ann Pharmacother. 1995 Feb;29(2):127-31. doi: 10.1177/106002809502900204.

Abstract

Objective: To report multiple drug interactions with cyclosporine in a heart transplant recipient.

Case summary: A 53-year-old man underwent heart transplantation in December 1990. Immunosuppression therapy consisted of prednisone, azathioprine, and cyclosporine 300 mg/d. For 5 months, the trough specific cyclosporine (parent compound) concentration was stable (range 211-226 ng/mL). More recently, he developed a productive cough accompanied by high fever, chills, and weakness and was admitted to a hospital near his home. Antituberculosis therapy was advised including rifampin and isoniazid. After a week, erythromycin 3.6 g/d i.v. was added. After 10 days of the combined therapy he was transferred to our hospital, where the first cyclosporine blood concentrations measured were 77 and 238 ng/mL for specific and total cyclosporine (parent drug + metabolites). Because of the low cyclosporine blood concentration, the dose was increased to 400 mg/d. In light of negative sputum smears for acid-fast bacilli and culture, the rifampin/isoniazid therapy was withdrawn; the erythromycin was continued. At this time, the specific cyclosporine blood concentration rose to 934 ng/mL and the total cyclosporine concentration reached 1503 ng/mL. High cyclosporine blood concentrations were measured during the intravenous erythromycin treatment period, even though the cyclosporine dose had been decreased to 150 mg/d. A further increase in cyclosporine concentration was observed when erythromycin was given orally (4.0 g/d). The cyclosporine dose was then discontinued for 2 days and started again at 50 mg/d until the end of the erythromycin treatment period. The patient recovered, the cyclosporine dose was increased to 100 mg/d, and on regular monitoring the cyclosporine blood concentrations were within the therapeutic range (100-400 ng/mL for specific and 250-1000 ng/mL for total cyclosporine).

Discussion: Cyclosporine is metabolized almost completely in the liver by the cytochrome P-450IIIA enzyme system. Drugs such as rifampin and erythromycin, which are known to be inducers or substrates of cytochrome P-450IIIA, have the potential to alter cyclosporine blood concentrations. The present case shows a multiple drug interaction with cyclosporine. Coadministration of rifampin/isoniazid and cyclosporine for a week, and erythromycin for the last 4 days, resulted in low cyclosporine blood concentrations, probably because of microsomal induction by rifampin. When the rifampin/isoniazid treatment was discontinued, the cyclosporine blood concentrations rose, indicating the interacting effect of intravenous erythromycin. This effect was even more pronounced when therapy was changed from intravenous to oral administration. Erythromycin, a substrate that is metabolized with great affinity by the cytochrome P-450IIIA enzyme, prolonged the elimination of cyclosporine by competing for the same site of metabolism.

Conclusions: Awareness of potential cyclosporine drug interactions in organ transplant patients of great clinical importance. Regular monitoring of cyclosporine blood concentrations and renal function are essential to detect such interactions, to allow adjustment of drug dosage, and to reduce toxicity and enhance therapeutic effect, in particular in patients coadministered the many drugs known to have pharmacokinetic interactions with cyclosporine.

Publication types

  • Case Reports

MeSH terms

  • Cyclosporine / blood
  • Cyclosporine / pharmacology*
  • Cyclosporine / therapeutic use
  • Drug Interactions
  • Drug Monitoring
  • Erythromycin / administration & dosage
  • Erythromycin / pharmacology*
  • Heart Transplantation*
  • Humans
  • Immunosuppression*
  • Isoniazid / pharmacology*
  • Male
  • Middle Aged
  • Rifampin / pharmacology*

Substances

  • Erythromycin
  • Cyclosporine
  • Isoniazid
  • Rifampin